Format

Send to

Choose Destination
Acta Paediatr. 2005 Jan;94(1):16-9.

How much glutamate is toxic in paediatric parenteral nutrition?

Author information

1
Aschauhof, Altenhof, Germany. hermanussen.aschauhof@t-online.de

Abstract

AIM:

To discuss a hypothesis regarding the impact and possible side effects of glutamate in paediatric parenteral nutrition.

RESULTS:

Published evidence suggests that the arcuate nucleus, which is a potent site of leptin action, is severely damaged by elevated glutamate levels. Early administration of glutamate (GLU) to the neonatal rat disrupts the hypothalamic signalling cascade of leptin action.

CONCLUSION:

We are concerned that GLU-containing parenteral nutrition may not only increase the risk of hypothalamic damage in neurosurgical patients with an impaired blood-brain barrier, and in patients with periventricular leukomalacia, but may also permanently damage the arcuate nucleus neurones in the very immature infant. This may result in later impairment of feeding regulation, obesity, hyperleptinaemia, and other symptoms that characterize the "thrifty phenotype" and the dysmetabolic syndrome. We strongly suggest reconsidering the recommended daily allowances of amino acids, particularly the use of GLU, in current paediatric parenteral nutrition.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center